Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
Question: Tolerance to adderall in 2-3 days?!
|devimaria - Tue May 20, 2008 4:37 pm||
(I am writing because I am between Drs. I initialy saw a specialist who refused to prescibe me generics even though I was a cash patient and student with limited income. I signed up for my states mental health care and am waiting for my first apt. I don't want to call my last Dr as we had a bit of an argument about the generics issue.)
I am adult add'er diagnosed in childhood.
I recently realized my life was truly unmanageable and that I needed help. I have been against meds in the past and so started my add treatment with starttera. The side effects were terrible and I had to stop after 1 month. Next I tried focalin which didnt really do much, but I only stayed on it one week. Next my Dr had me try AdderallXR. My first day at 20mg XR was great but a bit speedy. Next day the same and by the third day I only felt a general sense of "yuck" and "something" in my body. I had a headache, dry mouth and the appatite suppresion effects.I called my PDr and she told me I could go as high as 60mg taken at once. I did NOT want to go that high so I continued taking tiny increases with the same result. (feeling kinda yuk) Once I got to 40mg taken at once the side effects, teh yuk feeling disapeared compleatly. I forgot I had even taken it. I didnt even experience the dry mouth or appatite supression. I took this as a good sign, that my body was acclimating and jumped to the 60mg.
I experienced all of the benifts with few side effects. The sppedy feeling was gone and I felt relaxed but motivated. I was happy and amazed. I truly thought I getting a second chance at life. Because my Dr had initialy prescibed the lowest amount, I was then out of pills so had to wait one week before seeing my Dr. and getting my new presciption for 60mgXR.
First day, great. second day, good again allthough I could feel the volume being turned down. Third day it was gone. Just the side effects. I continued taking it, hoping SOMETHING would happen....and by day 6 even the side effects were gone. Totally gone.
I am freaking out. I can tell it is TOLERANCE. I cant find anything about this anywhere on-line. people talk about tolerance but after months or years. I wrote to another "expert" site and the Dr said "he found it hard to believe what I am saying". Why is hard???? Whats wrong with me??? I do NOT want to take more, my dose is allready SO high. And I get the feeling it will continue happening...
I am sad/freaked out. I was so against meds, and it took me until I could say I had tried as hard as I could, and could go on until I said yes to stims. I thought this was going to be the begining of a new life! I got a glimpse of what stimulants could do for me not once but twice now. I just don't know what to do or what to think....
Please, any information about this would be appreciated.
|Dr. E. Seigle - Thu Jun 05, 2008 2:35 pm||
When stimulant medications, such as Adderall and Focalin work for ADD/ADHD itself, I have rarely found tolerance to occur. However, when these medications provide a mood lift that is primary, in other words, not because people are functioning better and more attentive and organized, then the development of tolerance has long been known about and is very common. This is why stimulants are not medications usually or often used for depression. So, do you think that the positive effect that you experienced from the Adderall XR was that it gave your mood a lift?
This being said, I never say "never", and if you and your physician think that your core ADD symptoms improved only temporarily, your doctor could do one of the following:
1. cautiously, due to your past side effects, try a 60 mg dose of Adderall XR. If tolerance again recurs, without side effects, 80 mg could be tried. After that, I probably wouldn't go any higher.
2. Try a different stimulant such as Ritalin LA or short acting Adderall twice a day.
3. Try a non-stimulant medication for ADHD, such as Wellbutrin XR or XL, or nortriptyline or desipramine.
4. Re-evaluation of whether ADHD is still a valid diagnosis for you ought also be considered. Do you have some form of depression or another disorder? These can be misdiagnosed as ADHD.
Good luck, Eliot Seigle MD
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.